Texas, 2012Drought in Texas, January 1 to 31, 2012
January 1 to 31, 2012 · NWS OUN · 8 events in 7 counties and zones
Even with normal, or even above normal, precipitation of many areas of north Texas, the drought status remained to extreme to exceptional. Moisture below the surface is almost non-existent, so it will take many beneficial rainfall events before a substantial improvement to drought will be seen.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even with normal, or even above normal, precipitation of many areas of north Texas, the drought status remained to extreme to exceptional. Moisture below the surface is almost non-existent, so it will take many beneficial rainfall events before a substantial improvement to drought will be seen. However, since October, the region is on the right track to slowly chipping away at the disastrous drought that has plagued the region over the last several months.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CST SAT DEC 31 2011
.AVIATION...
STRONG POST-FRONTAL WINDS WILL GRADUALLY DIMINISH ACROSS THE AREA
SATURDAY MORNING. THERE MAY BE A BRIEF PERIOD OF LOWER CLOUDS AT
KPNC IN THE FIRST COUPLE OF HOURS OF THE FORECAST... BUT MOST OF
THESE ARE MOVING OUT OF THE AREA.
&&
.PREV DISCUSSION... /ISSUED 530 PM CST SAT DEC 31 2011/
AVIATION...
STRONG COLD FRONT IS CURRENTLY FROM ABOUT KPNC TO KGOK TO KLTS AND
WILL CONTINUE TO MOVE SOUTHEAST. THE FRONT SHOULD BE THROUGH
KOKC... KOUN AND KLAW BY 00Z AND KSPS BEFORE 0030Z. GUSTY
NORTH/NORTHWEST WINDS WILL PERSIST FOR A FEW HOURS THIS EVENING
BEHIND THE FRONT WITH A FEW GUSTS OF MORE THAN 40KTS POSSIBLE IN
WESTERN OKLAHOMA. WILL WATCH FOR THE POSSIBILITY OF SOME LOWER
CLOUDS AT KGAG AND KWWR THIS EVENING MOVING IN FROM SOUTHWEST
KANSAS. OTHERWISE... VFR CONDITIONS ARE EXPECTED.
PREV DISCUSSION... /ISSUED 245 PM CST SAT DEC 31 2011/
DISCUSSION...
WE WILL EXTEND THE WIND ADVISORY IN TIME BY A FEW HOURS BUT DO NOT
PLAN TO MAKE CHANGES TO GEOGRAPHY. GIVEN TIMING OF STRONGEST
SURGE OF SUBSIDENCE AND LATEST OUTPUT FROM HRRR/NCEP
WRF/OUNWRF...STRONGEST WINDS WILL STAY OVER FAR EASTERN COLORADO
AND WESTERN KANSAS. SNOWPACK WILL ALSO EXPEDITE BLYR STABILIZATION
EARLY THIS EVENING AND DECREASE POTENTIAL FOR NEED OF HIGH WIND
HEADLINES. CONSIDERED EXPANDING THE WIND ADVISORY INTO PARTS OF
CENTRAL AND FAR SOUTHWEST OKLAHOMA THIS EVENING...BUT WITH
STRONGEST WINDS MOVING INTO THOSE AREAS WELL AFTER DARK... WE WILL
GO WITH GUIDANCE FORECASTS WITH BLYR STABILIZATION. WINDS WILL
DECREASE SUBSTANTIALLY OVERNIGHT AND TOMORROW MORNING.
FIRE WEATHER CONCERNS WILL BE ELEVATED THROUGH AT LEAST EARLY
EVENING WITH WARM/WIND/DRY CONDITIONS. HAVE ACTUALLY MEET RED FLAG
CRITERIA OVER ABOUT 3 OR 4 COUNTIES OF FAR WEST-CENTRAL OKLAHOMA.
DURATION IS ON THE ORDER OF A COUPLE OF HOURS SO DO NOT PLAN ANY
FIRE WEATHER HEADLINES...ESPECIALLY SINCE THE WINDS ARE SOMEWHAT
MARGINAL AND TEMPS WILL FALL/RH RISE QUICKLY WITH FRONTAL PASSAGE.
LITTLE CHANGE TO GOING FORECAST BEYOND TOMORROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 34 53 27 49 / 0 0 0 0
HOBART OK 28 51 25 48 / 0 0 0 0
WICHITA FALLS TX 32 54 27 52 / 0 0 0 0
GAGE OK 26 49 16 48 / 0 0 0 0
PONCA CITY OK 32 51 21 45 / 0 0 0 0
DURANT OK 37 56 31 52 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ007-008-012-013-
018>020-024>031.
TX...NONE.
&&
01/01/01Hazardous weather outlook, Dec 31, 11:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SAT DEC 31 2011
OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.
DISCUSSION...
A FAST MOVING COLD FRONT AND UPPER LEVEL TROUGH WILL ENCOUNTER DRY
AIR AS THEY MOVE THROUGH OKLAHOMA AND NORTH TEXAS LATE TODAY. THE
CHANCE OF PRECIPITATION IS VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
BEHIND THE COLD FRONT...STRONG WINDS WILL CREATE POTENTIALLY
HAZARDOUS CONDITIONS FOR PARTS OF WESTERN AND NORTHERN OKLAHOMA.
PLEASE REFER TO THE WIND ADVISORY FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
DRY WEATHER IS FORECAST THROUGH NEXT FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.
BURKE/SHARPEIn the hours before
Local storm report, Dec 31, 8:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
12/31/2011 M59 MPH HARMON OK MESONET
&&
FMLocal storm report, Dec 31, 8:16 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
12/31/2011 M58 MPH HARMON OK MESONET
&&
FMLocal storm report, Dec 31, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
12/31/2011 M60 MPH HARMON OK MESONET
&&
FMLocal storm report, Dec 31, 8:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM NON-TSTM WND GST 3 W MEDICINE PARK 34.73N 98.55W
12/31/2011 M62 MPH COMANCHE OK MESONET
&&
FMLocal storm report, Dec 31, 10:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM NON-TSTM WND GST WILL ROGERS AIRPORT 35.39N 97.60W
12/31/2011 M58.00 MPH OKLAHOMA OK ASOS
&&
FMLocal storm report, Dec 31, 10:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM NON-TSTM WND GST MIDWEST CITY 35.46N 97.37W
12/31/2011 M62 MPH OKLAHOMA OK PUBLIC
&&
FMDrought, Hardeman
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
D4 (exceptional) drought continued through the month.
Drought, Foard
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Foard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
D4 (exceptional) drought continued through the month.
Drought, Knox
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
D4 (exceptional) drought continued through the month.
Drought, Wilbarger
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
D4 (exceptional) drought continued through the month.
Drought, Baylor
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Baylor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
D4 (exceptional) drought continued through the month.
Drought, Wichita
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
D3 (extreme) drought continued through the month.
Drought, Knox
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
D3 (extreme) drought improved to D2 (severe) by the 10th.
Drought, Clay
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
D2 (severe) drought continued through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360198, 360199, 360200, 360201, 360202, 360203, 360204, 360205.